[Skip to Content]
[Skip to Content Landing]
Article
August 1981

Induction of Ocular Inflammation by Synthetic Mediators

Author Affiliations

From the Clinical Branch (Drs Ben-Zvi and Rodrigues) and the Laboratory of Vision Research (Dr Gery), National Eye Institute, and the Laboratory of Developmental Biology and Anomalies, National Institute of Dental Research (Dr Schiffmann), National Institutes of Health, Bethesda, Md.

Arch Ophthalmol. 1981;99(8):1436-1444. doi:10.1001/archopht.1981.03930020310024
Abstract

• Chemotactic mediators, N-formyl-methionyl-leucyl-phenylalanine (FMLP) and the complement component C5a, were injected into the rabbit cornea, vitreous, and skin to induce a reaction resembling the "Arthus phenomenon." Injection of these mediators induced edema and granulocytic infiltration in the cornea, conjunctiva, and skin. These histologic changes resembled the inflammation produced by antigen (ovalbumin [OVA]) in specifically immunized rabbits. Keratitis began after two hours and subsided six hours after the injection. Conversely, the vitreous response started six hours after injection of FMLP and C5a and peaked between 24 and 48 hours. All the inflammatory reactions induced by FMLP, C5a, and rechallenge with antigen could be inhibited in varying degrees by subconjunctival injection of 0.1 mL of 10-5M dexamethasone, quinacrine, 5,8,11,14-eicosatetraynoic acid (ETYA), or indomethacin, agents that suppress different sites of chemotaxis of polymorphonuclear leukocytes. However, only the inflammation induced by FMLP could be inhibited by carbobenzoxy-phe-met, a competitive inhibitor of FMLP.

×